Alert archive / Minnesota / Freeze Warnings in 2024

Freeze Warning 1, NWS Twin Cities, MN

April 18, 202429 counties in Minnesota; 6 counties in Wisconsin

NWS Twin Cities, MN issued this freeze warning at Apr 18, 2024, 2:01 PM CDT for 29 counties in Minnesota; 6 counties in Wisconsin. It took effect at Apr 19, 2024, 1:00 AM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 18, 2024, 2:01 PM CDT (19:01 UTC)
In effect from
Apr 19, 2024, 1:00 AM CDT
Expired
Apr 19, 2024, 8:00 AM CDT
In force
7 hr
Issued by
NWS Twin Cities, MN
All 35 counties

Anoka County, MN, Blue Earth County, MN, Brown County, MN, Carver County, MN, Chippewa County, MN, Dakota County, MN, Faribault County, MN, Freeborn County, MN, Goodhue County, MN, Hennepin County, MN, Kandiyohi County, MN, Lac qui Parle County, MN, Le Sueur County, MN, Martin County, MN, McLeod County, MN, Meeker County, MN, Nicollet County, MN, Ramsey County, MN, Redwood County, MN, Renville County, MN, Rice County, MN, Scott County, MN, Sibley County, MN, Steele County, MN, Waseca County, MN, Washington County, MN, Watonwan County, MN, Wright County, MN, Yellow Medicine County, MN, Chippewa County, WI, Dunn County, WI, Eau Claire County, WI, Pepin County, WI, Pierce County, WI, Saint Croix County, WI

The radar

The Minneapolis radar (KMPX), 31 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.0 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2024-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2024-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1365 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

386 
WWUS73 KMPX 181901
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
201 PM CDT Thu Apr 18 2024

MNZ054-056>070-073>078-082>085-091>093-WIZ023>028-191300-
/O.NEW.KMPX.FZ.W.0001.240419T0600Z-240419T1300Z/
Lac Qui Parle-Chippewa-Kandiyohi-Meeker-Wright-Hennepin-Anoka-
Ramsey-Washington-Yellow Medicine-Renville-McLeod-Sibley-Carver-
Scott-Dakota-Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-
Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn-St.
Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire-
Including the cities of Litchfield, Chippewa Falls, St Peter, St
James, Shakopee, Owatonna, Durand, Chanhassen, Montevideo, Eau
Claire, Granite Falls, Victoria, Redwood Falls, Stillwater,
Blaine, Albert Lea, Le Sueur, Faribault, Hastings, River Falls,
Fairmont, Willmar, Hudson, Hutchinson, Red Wing, Gaylord, Waseca,
Monticello, Chaska, Mankato, Menomonie, Blue Earth, Madison, St
Paul, New Ulm, Minneapolis, and Olivia
201 PM CDT Thu Apr 18 2024

...FREEZE WARNING IN EFFECT FROM 1 AM TO 8 AM CDT FRIDAY...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...Portions of central, east central, south central, 
  southeast, southwest, and west central Minnesota and west central 
  Wisconsin. Locations within the urban core of the Twin Cities 
  metro will likely remain slightly above freezing.

* WHEN...From 1 AM to 8 AM CDT Friday.

* IMPACTS...Frost and freeze conditions could damage or kill crops 
  and other sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

ETA
2 follow-up statements
097 
WWUS73 KMPX 190713
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
213 AM CDT Fri Apr 19 2024

MNZ054-056>070-073>078-082>085-091>093-WIZ023>028-191300-
/O.CON.KMPX.FZ.W.0001.000000T0000Z-240419T1300Z/
Lac Qui Parle-Chippewa-Kandiyohi-Meeker-Wright-Hennepin-Anoka-
Ramsey-Washington-Yellow Medicine-Renville-McLeod-Sibley-Carver-
Scott-Dakota-Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-
Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn-St.
Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire-
Including the cities of Waseca, Victoria, River Falls, Menomonie,
Granite Falls, Shakopee, Faribault, Chippewa Falls, Monticello,
Litchfield, St Peter, St Paul, Fairmont, Willmar, Albert Lea, Red
Wing, Chanhassen, Hastings, New Ulm, Durand, Blue Earth,
Hutchinson, Minneapolis, Chaska, Montevideo, Olivia, Le Sueur,
Redwood Falls, Madison, Stillwater, Mankato, Owatonna, Eau
Claire, Hudson, Blaine, St James, and Gaylord
213 AM CDT Fri Apr 19 2024

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 30.

* WHERE...Portions of central, east central, south central, 
  southeast, southwest, and west central Minnesota and west central 
  Wisconsin. Locations within the urban core of the Twin Cities 
  metro will likely remain slightly above freezing.

* WHEN...Until 8 AM CDT this morning.

* IMPACTS...Frost and freeze conditions could damage or kill crops 
  and other sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

JPC
073 
WWUS73 KMPX 191300
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
800 AM CDT Fri Apr 19 2024

MNZ054-056>070-073>078-082>085-091>093-WIZ023>028-191400-
/O.EXP.KMPX.FZ.W.0001.000000T0000Z-240419T1300Z/
Lac Qui Parle-Chippewa-Kandiyohi-Meeker-Wright-Hennepin-Anoka-
Ramsey-Washington-Yellow Medicine-Renville-McLeod-Sibley-Carver-
Scott-Dakota-Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-
Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn-St.
Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire-
Including the cities of Redwood Falls, Montevideo, Gaylord, St
James, Faribault, Red Wing, New Ulm, Victoria, Stillwater, St
Paul, Shakopee, Monticello, Hutchinson, Hastings, Willmar,
Granite Falls, Litchfield, Minneapolis, Blaine, Fairmont,
Madison, Eau Claire, Durand, Chaska, Le Sueur, Hudson, Chippewa
Falls, Olivia, St Peter, Albert Lea, Waseca, Blue Earth, Mankato,
Menomonie, Owatonna, Chanhassen, and River Falls
800 AM CDT Fri Apr 19 2024

...FREEZE WARNING HAS EXPIRED...

$$

Borghoff

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this freeze warning went out at Apr 18, 12:23 PM CDT, 1 hour 38 minutes earlier. Its key messages:

  • Some frost concerns tonight, but winds will act against a widespread frost
  • Breezy and cool through the remainder of the week.
Area forecast discussion, Apr 18, 12:23 PM CDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1223 PM CDT Thu Apr 18 2024

.KEY MESSAGES...

- Some frost concerns tonight, but winds will act against a
  widespread frost

- Breezy and cool through the remainder of the week.

&&

.DISCUSSION...
Issued at 307 AM CDT Thu Apr 18 2024

Light rain associated with an elevated area of deformation over
Iowa has spread up to near/just north of I-90 early this
morning. A few light sprinkles could make it as far north as the
Twin Cities metro later this morning, but slightly drier air to
the north will inhibit much further northward progress.
Otherwise this activity will push into western and southwestern
Wisconsin by early afternoon and clear out of our area.
Meanwhile a sheared mid-level upper wave will interact with cold
air advection and a slightly unstable low-level airmass over
western and central Minnesota later this afternoon. CAMs
guidance suggests some scattered shallow convective showers/snow
showers across this area later today which seems reasonable
given the set up. The moist/unstable layer is quite shallow
though, so any precip should be very scattered and light.

A large area of high pressure over Canada will maintain a
cooler-than-average airmass across the region through the end of
the week. This will bring temperatures slightly below freezing
starting tonight, which could lead to some patchy frost
concerns. After coordination with surrounding WFOs and state
climatologists, we've decided to start issuing frost/freeze
products a bit earlier than usual due to the warm winter and
resulting earlier growing season. However, winds tonight may be
high enough to prevent much widespread frost, so we will hold
off on any frost advisories for now. This cooler and breezy
pattern will continue through Saturday with highs in the 40s and
lows in the lower 30s. We'll then rebound to near/slightly above
average temperatures heading into Sunday and the start of the
work week.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1219 PM CDT Thu Apr 18 2024

The main question for the period will be the persistent of
lower-mid level cloud cover evident in satellite imagery pushing
southeast across the region. SCT/BKN 040-060 is likely through
this afternoon before we see clearing of the agitated cumulus
during the evening. Winds will remain 260-290 at around
10-15kts, with gusts to 25-28kts possible through around 00z
before falling off overnight. Further gusts of 25-28kts are
possible towards the end of the period during the daylight hours
on Friday.

KMSP...The main decision point was whether to go prevailing
SCT050 and TEMPO BKN050 or vice versa. Given upstream
observations, went prevailing SCT050 as confidence is higher in
staying SCT than maintaining a BKN CIG.

/OUTLOOK FOR KMSP/
SAT...VFR. Wind NW 10-15G20-25kts.
SUN...VFR. Wind W 10-15kts.
MON...VFR early, then chc MVFR/-SHRA. Wind S 10-15kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.

&&

DISCUSSION...DPH
AVIATION...TDH
Hazardous weather outlook, Apr 18, 3:43 AM CDT, 10 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
343 AM CDT Thu Apr 18 2024

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
190845-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
343 AM CDT Thu Apr 18 2024

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

Nearby

Freeze Warnings in Minnesota, 2024Freeze Warnings in Wisconsin, 2024Every freeze warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.